Drought, Armstrong
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Armstrong forecast zone
- Crop damage
- $20 million
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
The month of January provided some much needed precipitation for the southern Texas Panhandle. Exceptional (D4) drought affects the far northern Texas Panhandle including Moore County.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The month of January provided some much needed precipitation for the southern Texas Panhandle. Exceptional (D4) drought affects the far northern Texas Panhandle including Moore County. Extreme (D3) drought affects most of the central and south central Texas Panhandle. Severe (D2) drought affects parts of the southeastern and southwestern corners of the Texas Panhandle.
Several snow events provided the Texas Panhandle with some much needed moisture. Amarillo recorded 0.76 inches of precipitation for January (0.04 inches above normal), Dalhart recorded 0.17 inches (0.35 inches below normal), and Borger recorded 0.81 inches of precipitation (0.22 inches above normal). Overall this month ranked as the 54th warmest and 30th wettest January on record for the Texas High Plains region.
Limited dormant fuels remain in prime condition for the spread of fires across the Panhandle. Given the several wetting rain events for the month the Keetch-Byram Drought Index showed continued improvement for the Texas Panhandle. Dallam, Hartley, and Lipscomb are the only Texas Panhandle counties remaining within the 600 to 800 range. The rest of the area stayed relatively steady state within the 400 to 600 range with Collingsworth County dropping into the 200 to 400 range. These prime conditions for the spread of wildfires have led to countywide burn bans for all of the Texas Panhandle except for Hansford, Sherman, and Hemphill County.
The recent rains did little to help the growth of dryland winter wheat as crops had already failed or failed to emerge in some counties. Irrigated fields showed average growth but have required significant supplemental watering. Rangeland and pastures across the Texas Panhandle have remained in very poor condition and cattle have continued to require supplemental feed as observed by the Texas Crop and Weather Report. The Palmer Drought Severity Index remained steady state for the Texas High Plains with a rating of Severe Drought.
Reservoirs and stream flows across the Panhandles have remained at below normal levels. The reservoirs of Palo Duro and Greenbelt Lake are both below 13 percent capacity with Lake Meredith below 1 percent capacity. Water watches for several public water systems persisted through January while voluntary to mandatory mild water restrictions have been enacted.
Economic losses due to the drought through January were estimated near $20 million (D3)/$30 million (D4) a county, and were predominately the result for poor growth of winter wheat, heavy supplemental watering, and supplemental feed for cattle in pastures and rangeland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 31, 11:44 PM CST, 16 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1144 PM CST MON DEC 31 2012 .AVIATION... /06Z TAFS/ EXPANSIVE LOW CLOUD DECK WILL MAINTAIN MVFR CONDITIONS AT KAMA/KGUY OVERNIGHT. CURRENT 11-3.9 MICRON SATELLITE IMAGERY SHOWS LOW CLOUDS FURTHER UPSTREAM SO WHILE KDHT IS CURRENTLY REPORTING VFR CONDITIONS... EXPECT CIGS TO LOWER BACK TO MVFR OVERNIGHT. KAMA 00Z RAOB INDICATES A SUBSTANTIAL MOIST LAYER FROM THE SURFACE TO NEAR 780 MB WHILE FORECAST SOUNDINGS FORECAST PLENTIFUL LOW-LEVEL MOISTURE THROUGH MUCH OF THE NEXT 24 HOURS. THIS COMBINED WITH LIGHT NORTHERLY WINDS SHOULD RESULT IN PATCHY FOG OVERNIGHT ALTHOUGH TIMING ON WHEN THIS WILL DEVELOP IS LOW. LOW CLOUDS WILL CONTINUE THROUGH MUCH OF TUESDAY ALTHOUGH THINK CIGS SHOULD IMPROVE TO VFR BY AROUND 20-22Z. CLK && .PREV DISCUSSION... /ISSUED 1022 PM CST MON DEC 31 2012/ UPDATE... UPPER TROUGH OVER THE FOUR CORNERS REGION IS EXPECTED TO CONTINUE TO LIFT EAST OVERNIGHT. SHORTWAVE ENERGY AHEAD OF THIS SYSTEM COMBINED WITH LINGERING LOW AND MID LEVEL MOISTURE HAS RESULTED IN AN AREA OF LIGHT SNOW OVER THE WESTERN AND CENTRAL OKLAHOMA PANHANDLE. EXPECT THIS AREA OF SNOW TO SHIFT FURTHER TO THE EAST LATER TONIGHT SO HAVE UPDATED THE FORECAST TO INCREASE SLIGHT CHANCE POPS ACROSS THE EASTERN OKLAHOMA PANHANDLE AND THE NORTHERN TEXAS PANHANDLE. EXPECT ANY AMOUNTS TO BE LIGHT /UNDER AN INCH/. DESPITE AMPLE LOW-LEVEL MOISTURE ACROSS THE REMAINDER OF THE FORECAST AREA...NOT EXPECTING ANY LIGHT SNOW AS ANY UPPER LIFT ASSOCIATED WITH THIS SYSTEM WILL BE RATHER WEAK. HOWEVER STILL ANTICIPATE PATCHY FREEZING FOG EARLY TUESDAY MORNING DUE TO LOW-LEVEL MOISTURE IN PLACE COUPLED WITH LIGHT NORTHERLY WINDS. REMAINDER OF THE FORECAST LOOKS ON TRACK ALTHOUGH HAVE GONE AND BUMPED UP SKY COVER DUE TO EXPANSIVE LOW CLOUD DECK HOLDING TIGHT ACROSS THE AREA. THE PRESENCE OF THESE CLOUDS WILL PREVENT TEMPS FROM DROPPING INTO THE SINGLE DIGITS. NONETHELESS STILL EXPECT A COLD NIGHT WITH LOWS IN THE TEENS MOST AREAS ALTHOUGH THE SOUTHEASTERN TEXAS PANHANDLE CAN SEE A LOW IN THE LOWER 20S. UPDATED FORECAST PRODUCTS HAVE BEEN SENT. CLK PREV DISCUSSION... /ISSUED 519 PM CST MON DEC 31 2012/ AVIATION... LOW CONFIDENCE AGAIN WITH THIS TAF ISSUANCE...OF MOST CONCERN IS LOWER CEILINGS AND POTENTIAL FOR FOG OVERNIGHT TONIGHT. AMA AND GUY ARE CURRENTLY MVFR WHILE DHT IS ON THE BORDER. BELIEVE THAT OVERNIGHT CEILINGS WILL FALL TO MVFR ACROSS THE AREA AND REMAIN THAT WAY THROUGH THE MORNING HOURS. NEAR SURFACE ENVIRONMENT SHOULD REMAIN VERY MOIST WHICH LOOKS TO LEAD TO LIGHT BR FORMING ACROSS THE AREA. HAVE BR STARTING BETWEEN 03Z TO 06Z ALTHOUGH IT COULD FORM EARLIER THAN THIS. VISIBILITIES AND CEILINGS COULD REACH IFR CONDITIONS OVERNIGHT BUT HAVE NOT SHOWN THESE IN THE TAFS AS CONFIDENCE IS LOW IN THIS OCCURRING. CONDITIONS SHOULD IMPROVE SLIGHTLY STARTING LATE TOMORROW MORNING...HOWEVER MVFR CONDITIONS LOOK TO DOMINATE UNTIL THE TAIL END OF THIS TAF PERIOD. HAVE NOT SHOWN THIS IN THE TAFS AS CONFIDENCE AS TO WHEN VFR CONDITIONS WILL RETURN IS LOW AT THIS POINT. WINDS WILL REMAIN LIGHT AND OUT OF THE NORTH THROUGH THE TAF PERIOD. PREV DISCUSSION... /ISSUED 341 PM CST MON DEC 31 2012/ DISCUSSION... DRY CONDITIONS EXPECTED BEYOND TONIGHT...WITH TEMPERATURES GRADUALLY MODERATING. PRECIPITATION HAS ALL SHIFTED NORTH OF THE PANHANDLES THIS AFTERNOON AS MID-LEVEL DRY SLOT HAS OVERSPREAD THE AREA. SURFACE COLD FRONT HAS CLEARED THE ENTIRE CWA. THICK LOW CLOUDS HAVE COMBINED WITH THE COLD POST-FRONTAL AIRMASS TO KEEP TEMPERATURES IN THE 20S AND 30S IN MOST LOCATIONS THIS AFTERNOON...WITH A FEW LOWER 40S IN THE EXTREME SOUTHEAST TX PANHANDLE. ENDED UP WITH A NARROW BAND OF 6-8 INCH SNOWS IN THE WESTERN OK PANHANDLE/FAR NORTHWEST TX PANHANDLE...WITH SOME 2-3 INCH ACCUMS IN OTHER SPOTS ACROSS THE NORTH. AN INCH OR LESS ELSEWHERE...BUT LOTS OF ICY ROADS EARLIER TODAY FROM THE PRECEDING FREEZING RAIN. TONIGHT...DRY CONDITIONS ARE EXPECTED TO CONTINUE ACROSS THE MAJORITY OF THE PANHANDLES. THE EXCEPTION MAY BE ACROSS THE WESTERN OK PANHANDLE AND FAR NORTHWEST TX PANHANDLE. SOME LINGERING MID-LEVEL MOISTURE IN THIS AREA...COMBINED WITH SOME WEAK UPPER LIFT FROM THE LONGWAVE TROUGH OVER THE ROCKIES AND VERY WEAK MID-LEVEL FRONTOGENESIS MAY BE SUFFICIENT TO SQUEEZE OUT SOME LIGHT SNOW IN THIS AREA. EXPECT ANY AMOUNTS TO BE LIGHT...LESS THAN AN INCH. ELSEWHERE...SOME LOW-LEVEL MOISTURE WILL LINGER BUT EXPECT IT TO BE TOO SHALLOW TO SUPPORT ANY FREEZING DRIZZLE OR LIGHT SNOW. MAY HOWEVER SEE SOME FREEZING FOG DEVELOP. MODELS AREN/T REAL AGGRESSIVE WITH THIS POTENTIAL...BUT WITH THE LINGERING LOW-LEVEL MOISTURE...MOIST GROUND FROM EARLIER PRECIP...SURFACE HIGH BUILDING SOUTH...AND ALREADY SMALL SURFACE TEMP/DEWPOINT SPREADS...WOULDN/T BE AT ALL SURPRISED TO SEE SOME FREEZING FOG DEVELOP. OTHERWISE...WILL BE A COLD NIGHT WITH LOWS FALLING INTO THE 10-20F RANGE IN MOST SPOTS. LOW CLOUDS SHOULD KEEP TEMPS FROM TRULY TANKING. TUESDAY AND BEYOND...DRY CONDITIONS ARE STILL ANTICIPATED. A SPLIT FLOW ALOFT WILL CONTINUE ACROSS THE WESTERN HALF OF THE CONUS. AN UPPER LOW WILL DIG SOUTHEAST ACROSS BAJA OVER THE NEXT FEW DAYS...WHILE THE TROUGH CURRENTLY JUST TO OUR WEST/NORTHWEST OVER THE ROCKIES MOVES EAST...PHASING WITH A VORT MAX DROPPING SOUTH OUT OF CANADA. THESE SYSTEMS WILL ULTIMATELY KEEP SOME DEGREE OF UPPER TROUGHING ACROSS THE AREA INTO LATE THIS WEEK. ASSOCIATED LOWER HEIGHTS AND A NORTH/NORTHWEST FLOW ALOFT WILL KEEP TEMPS ON THE COOL SIDE. TUESDAY WILL BE THE COOLEST DAY...WITH A GRADUAL WARMING TREND THEN ENSUING. BY THE WEEKEND...HEIGHTS RISE AS THE TROUGH GETS SHUNTED EAST AS AN UPPER RIDGE SLIDES EAST ACROSS THE ROCKIES ONTO THE PLAINS. THUS THE WARMING TREND WILL CONTINUE THROUGH THE WEEKEND INTO EARLY NEXT WEEK. DESPITE SOME UPPER-LEVEL ENERGY AROUND THE NEXT FEW DAYS...DRY LOW TO MID-LEVELS LOOK TO PRECLUDE ANY PRECIP BEYOND TONIGHT. KB FIRE WEATHER... NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH EARLY NEXT WEEK. KB && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 254 PM CST MON DEC 31 2012 OKZ001>003-TXZ001>020-011200- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 254 PM CST MON DEC 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. FREEZING FOG MAY DEVELOP ACROSS THE PANHANDLES TONIGHT...POTENTIALLY LEADING TO SOME REDUCED VISIBILITIES AND SLICK SPOTS ON ROADWAYS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. FREEZING FOG MAY CONTINUE INTO EARLY TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. KB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
650 PM CST MON DEC 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM SNOW TEXLINE 36.38N 103.02W
12/31/2012 E8.0 INCH DALLAM TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1200840
KRAUSEThe national radar mosaic for the moment the first event began.
20 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431778, 431779, 431780, 431781, 431783, 431784, 431785, 431786, 431787, 431788, 431789, 431790, 431791, 431792, 431793, 431795, 431796, 431797, 431798, 431799.